Alert archive / Kansas / Flash Flood Warnings in 2020

Flash Flood Warning 38, NWS Springfield, MO

June 4, 2020Bourbon County, Kansas; Vernon County, Missouri

NWS Springfield, MO issued this flash flood warning at Jun 4, 2020, 5:38 AM CDT for Bourbon County, Kansas; Vernon County, Missouri. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2020, 5:38 AM CDT (10:38 UTC)
Expired
Jun 4, 2020, 2:30 PM CDT
In force
9 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Bourbon County, KS, Vernon County, MO

The radar

The Pleasant Hill radar (KEAX), 110 km from the middle of the area, began a volume at 10:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 10.6 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2020-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1794 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2020-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1794 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1420 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

085 
WGUS53 KSGF 041038
FFWSGF
KSC011-MOC217-041930-
/O.NEW.KSGF.FF.W.0038.200604T1038Z-200604T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
538 AM CDT Thu Jun 4 2020

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Bourbon County in southeastern Kansas...
  Western Vernon County in west central Missouri...

* Until 230 PM CDT Thursday.

* At 536 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is ongoing or expected to begin 
  shortly, particularly over the Marmaton River basin, Little Osage 
  basin, Dry Wood Creek and Little Dry Wood Creek.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Nevada...                         Fort Scott...
  Marmaton...                       Sheldon...
  Bronson...                        Uniontown...
  Bronaugh...                       Fulton...
  Redfield...                       Moundville...
  Richards...                       Mapleton...
  Deerfield...                      Metz...
  Stotesbury...                     Horton...
  Harding...                        Petersburg...
  Hammond...                        Devon...

This warning includes but is not limited to the following low water
crossings...
Highway 31 at Little Osage River 5 miles west of Fulton...
Highway 54, 3 miles east of Deerfield...
Route KK at Dry Wood Creek 5 miles northwest of Moundville...
and Route V at The Osage River just north of Stotesbury.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3804 9487 3801 9430 3780 9434 3765 9427
      3766 9458 3777 9507 3804 9508

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-3 INCHES IN 1 HOUR

$$

Cramer

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 4, 2:55 AM CDT, 2 hours 43 minutes earlier.

Area forecast discussion, Jun 4, 2:55 AM CDT, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
255 AM CDT Thu Jun 4 2020

.SHORT TERM...(Today and tonight)

It was a busy night over extreme southeast Kansas and the Missouri
Ozarks. Two thunderstorm complexes were converging upon each other
which could end up creating some severe weather and flash
flooding.

A Severe Thunderstorm Watch is in effect for several counties over
southeast Kansas and western Missouri, mainly for the risk of
damaging wind gusts.

So a stormy morning is in store, with some locations receiving
excessive rainfall. This activity should dissipate or move out of
the Ozarks by mid day. There is a chance that additional scattered
showers and thunderstorms redevelop this afternoon and evening,
however, this will depend upon how worked over the airmass is.

Look for highs to warm into the 80s today under a mix of sun and
clouds.

For tonight, humid conditions will persist with lows only dropping
to the low 70s. We could experience some scattered thunderstorms
tonight's as small disturbances move overhead on the northeast
periphery of a dirty ridge.

.LONG TERM...(Friday through Wednesday)

For Friday, a moist and unstable airmass will continue over the
Ozarks while remaining positioned within under a zone in which
weak upper waves will likely trigger scattered convection.
Therefore we will continue scattered chances for rain as
temperatures warm into the 80s. It will feel quite muggy in some
places with heat indices reaching the mid and upper 90s.

By Friday night through Saturday, a backdoor surface front
could provide sufficient low level convergence for additional
scattered thunderstorms across southern Missouri. The upper ridge
will over this feature will be strongest on Saturday, however,
most models have a QPF signal.

Looks as though Sunday through Monday morning is setting up to be
a dry period as Tropical Storm Cristobal makes landfall near the
Sabine River. Models still have the remnants tracking into
Southwest Missouri by Monday afternoon, potentially producing some
heavy rainfall.

Given the upper air pattern, this remnant circulation quickly
exits the Ozarks by Tuesday afternoon, following by a strong cold
front that sweeps through. This feature will bring in a dry
continental airmass for Tuesday night into Wednesday. Temperatures
next Wednesday may only warm into the upper 70s to around 80.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1152 PM CDT Wed Jun 3 2020

VFR conditions are expected for the majority of the overnight
hours across southwest Missouri as a westward moving cluster of
storms stays primarily confined to central Missouri over the next
several hours. However, a linear convective system is rapidly moving
southeast out of Nebraska and models suggest it reaches southwest
Missouri by the early morning hours. This would place the storms on
the doorstep of the KSGF/KJLN terminals around 10-12Z and KBBG
around 11-13Z, with the line of storms quickly pushing clear of the
TAF sites and into Arkansas by late morning.
Short-lived MVFR to IFR conditions and variable gusty winds will
be possible near the thunderstorms, with a return to VFR
conditions for the remainder of the TAF period after the
thunderstorms pass.

Aside from thunderstorms, surface winds will generally remain
south to southwesterly at 5-10 knots and gust up to 10-15 knots
during the morning into afternoon.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Cramer
LONG TERM...Cramer
AVIATION...Rothstein
Hazardous weather outlook, Jun 4, 3:31 AM CDT, 2 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
331 AM CDT Thu Jun 4 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-050845-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
331 AM CDT Thu Jun 4 2020

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Elevated flooding risk.
  Elevated lightning risk.
  Limited excessive heat risk.

DISCUSSION...

A severe line of thunderstorms will continue to move across
extreme southeast Kansas and the Missouri Ozarks this morning.
Damaging wind gusts are expected with this line, as well as some
hail up to quarters.

Flash flooding will also be possible given the heavy rainfall
rates expected.

Hot and humid conditions are expected to unfold this afternoon,
which could bring heat index values well into the 90s.

Additional scattered thunderstorms can not be ruled out late this
afternoon into tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional scattered thunderstorms will be possible Friday into
Saturday evening.

Afternoon heat indices from 90 to 100 degrees are expected from
Friday through Sunday.

There is then some potential for the remnants of Tropical Storm
Cristobal to track north through the region early next week. While
the track remains uncertain, there would be the potential for
heavy rainfall and flooding in its vicinity.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today or tonight for
for portions of southeast Kansas and southwest Missouri.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Cramer

In the hours before

Special weather statement, Jun 4, 4:55 AM CDT, 43 minutes before
Special Weather Statement
National Weather Service Springfield MO
455 AM CDT Thu Jun 4 2020

MOZ094-095-103-041030-
Lawrence MO-Christian MO-Stone MO-
455 AM CDT Thu Jun 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CHRISTIAN...
NORTHWESTERN STONE AND SOUTHEASTERN LAWRENCE COUNTIES UNTIL 530 AM
CDT...

At 455 AM CDT, Doppler radar was tracking a strong thunderstorm near
Marionville, or near Aurora, moving southeast at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Aurora...                         Marionville...
Clever...                         Crane...
Billings...                       Hurley...
Chesapeake...                     Elsey...

A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
southwestern Missouri.

LAT...LON 3685 9354 3689 9361 3692 9362 3693 9367
      3694 9369 3702 9377 3712 9369 3700 9338
TIME...MOT...LOC 0955Z 308DEG 29KT 3703 9368

Albano
Local storm report, Jun 4, 5:08 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
508 AM CDT THU JUN 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 AM     TSTM WND GST     5 SSE WILLARD           37.24N 93.39W
06/04/2020  M61 MPH          GREENE             MO   OFFICIAL NWS OBS

            THE ASOS AT THE SPRINGFIELD BRANSON NATIONAL
            AIRPORT MEASURED A 61 MPH WIND GUST.

&&

FEH
Local storm report, Jun 4, 5:13 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
513 AM CDT THU JUN 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 AM     TSTM WND GST     5 N BATTLEFIELD         37.19N 93.38W
06/04/2020  E70 MPH          GREENE             MO   NWS EMPLOYEE

            WINDS WERE ESTIMATED BETWEEN 60 AND 70 MPH.

&&

FEH
Local storm report, Jun 4, 5:17 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
517 AM CDT THU JUN 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 AM     TSTM WND DMG     2 SW SPRINGFIELD        37.18N 93.30W
06/04/2020                   GREENE             MO   PUBLIC

            A TREE WAS UPROOTED AND FELL ONTO A HOME AND
            POWER LINES.

&&

FEH
Local storm report, Jun 4, 5:20 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
520 AM CDT THU JUN 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 AM     TSTM WND DMG     MOUNT VERNON            37.10N 93.82W
06/04/2020                   LAWRENCE           MO   LAW ENFORCEMENT

            MULTIPLE TREES DOWN, POWER LINES AND POLES
            WERE DOWN AND POWER OUTAGES WERE REPORTED IN
            MOUNT VERNON.

&&

FEH
Local storm report, Jun 4, 5:22 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
522 AM CDT THU JUN 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 AM     TSTM WND DMG     3 ENE SPRINGFIELD       37.22N 93.24W
06/04/2020                   GREENE             MO   LAW ENFORCEMENT

            SEVERE THUNDERSTORM WIND GUSTS DOWNED
            MULTIPLE POWER POLES AND LINES IN EAST
            SPRINGFIELD.

&&

DC

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 3:06 AM CDTSpecial Weather StatementSGFBourbon, Crawford54 min
Jun 4, 3:21 AM CDTSevere Thunderstorm WarningSGFBourbon54 min
Jun 4, 1:55 AM CDTFlash Flood WarningSGFMaries, Phelps, Pulaski11 hr
Jun 4, 4:13 AM CDTSevere Thunderstorm WarningSGFBarton, Cedar, Dade, Hickory, Polk, St. Clair and 1 more47 min
Jun 4, 4:28 AM CDTFlash Flood WarningSGFLaclede, Webster, Wright9 hr
Jun 4, 4:38 AM CDTSevere Thunderstorm WarningSGFDade7 min
Jun 4, 4:45 AM CDTSevere Thunderstorm WarningSGFDallas, Greene, Polk45 min
Jun 4, 4:55 AM CDTSpecial Weather StatementSGFLawrence35 min
Jun 4, 5:10 AM CDTSevere Thunderstorm WarningSGFBarry, Christian, Stone, Taney50 min
Jun 4, 5:18 AM CDTSevere Thunderstorm WarningSGFBarry, Stone38 min
Jun 4, 5:25 AM CDTSevere Thunderstorm WarningSGFTaney50 min
Jun 4, 5:40 AM CDTSevere Thunderstorm WarningSGFDouglas, Webster50 min
Jun 4, 5:49 AM CDTSevere Thunderstorm WarningSGFOzark, Taney41 min
Jun 4, 5:59 AM CDTSevere Thunderstorm WarningSGFTexas, Wright46 min
Jun 4, 10:07 AM CDTAreal Flood WarningSGFWright6 hr
Jun 4, 12:41 PM CDTAreal Flood WarningSGFMaries, Phelps, Pulaski4 hr

Nearby

Flash Flood Warnings in Kansas, 2020Flash Flood Warnings in Missouri, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.